Alert archive / California / Wind Advisories in 2023

Wind Advisory 32, NWS San Diego, CA

May 2, 2023San Diego County, California

NWS San Diego, CA issued this wind advisory at May 2, 2023, 1:20 PM PDT for San Diego County, California. It took effect at May 2, 2023, 6:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 2, 2023, 1:20 PM PDT (20:20 UTC)
In effect from
May 2, 2023, 6:00 PM PDT
Expired
May 3, 2023, 3:54 AM PDT
In force
10 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS76 KSGX 022020
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
120 PM PDT Tue May 2 2023

CAZ058-062-030430-
/O.NEW.KSGX.WI.Y.0032.230503T0100Z-230503T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
120 PM PDT Tue May 2 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 5 AM PDT
WEDNESDAY...

* WHAT...West winds 15 to 25 mph with gusts to 50 mph expected.

* WHERE...San Diego County Mountains and San Diego County 
  Deserts.

* WHEN...From 6 PM this evening to 5 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
Gregoria
2 follow-up statements
435 
WWUS76 KSGX 030420
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
920 PM PDT Tue May 2 2023

CAZ058-062-031200-
/O.CON.KSGX.WI.Y.0032.000000T0000Z-230503T1200Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
920 PM PDT Tue May 2 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WHAT...West winds 15 to 25 mph with gusts to 50 mph expected.

* WHERE...San Diego County Mountains and San Diego County 
  Deserts.

* WHEN...From 6 PM this evening to 5 AM PDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
339 
WWUS76 KSGX 031054
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
354 AM PDT Wed May 3 2023

CAZ058-062-032300-
/O.CAN.KSGX.WI.Y.0032.000000T0000Z-230503T1200Z/
/O.NEW.KSGX.WI.Y.0033.230504T0100Z-230505T0100Z/
San Diego County Mountains-San Diego County Deserts-
Including the cities of Julian, Pine Valley, and Borrego Springs
354 AM PDT Wed May 3 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT
THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...San Diego County Mountains and San Diego County 
  Deserts.

* WHEN...From 6 PM this evening to 6 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected for
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-065-032300-
/O.NEW.KSGX.WI.Y.0033.230504T0100Z-230505T0100Z/
Riverside County Mountains-San Gorgonio Pass Near Banning-
Including the city of Idyllwild-Pine Cove
354 AM PDT Wed May 3 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT
THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains and San Gorgonio Pass Near 
  Banning.

* WHEN...From 6 PM this evening to 6 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected for
  tonight with a second round of stronger winds for Thursday
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 2, 8:45 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 2, 8:45 AM PDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
845 AM PDT Tue May 2 2023

.SYNOPSIS...
Well below average high temperatures and a deep marine layer will
continue through Thursday with a slight chance of light showers
for the coast and valleys during the nights and morning through
Wednesday. A cold low pressure system from the northwest will
bring showers and a slight chance of thunderstorms for Wednesday
night into Thursday. Then dry with a warming trend for Friday into
next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

The marine layer has deepened and the cloud deck west of the
mountains is not as solid as the past couple of days with peaks of
sunshine seen. Still a good deal of cloudiness will continue, so
expect a mostly cloudy day with some sunshine from time to time.
Over the mountains and across the deserts, sunny skies will
prevail with some thin high cirrus streaming by. No changes were
needed to the forecast this morning. See previous discussion below
for more forecast details.

Previous Discussion:

.SHORT TERM (Today through Thursday)...
A closed low pressure system is centered near the Bay Area early
this morning. The center will eventually move to near Point
Conception Wednesday night, then northeastward into Nevada on
Thursday. Well below average high temperatures will continue through
Thursday with high temperatures for the mountains and valleys 15
to 20 degrees below average.

The marine layer has deepened to around 6000 feet, but cloud bases
have also risen to around 4500 feet. There have been some light
showers developing over the coastal waters and moving inland in
the cyclonic flow across southern California. Rainfall reports
have been scattered and light, mostly a few hundredths of an inch
or less. This deep marine layer will continue into Thursday with
scattered mostly light showers at times from the coast to the
coastal slopes of the mountains into Wednesday, mostly nights and
mornings.

As the center of the upper low moves to near Point Conception, and
then to the east and northeast into Nevada on Thursday, more
widespread showers will spread into the area Wednesday night into
Thursday with the greatest potential for more widespread and
somewhat heavier precipitation for late Wednesday night into
Thursday along with a slight chance of thunderstorms. More
general rainfall could range from around one-quarter inch near the
coast to one-half inch in the mountains with local amounts to
around one inch. The snow level will lower to 5500 to 6000 feet
with at least a few inches of snowfall possible above 6000 feet.

&&

.LONG TERM (Friday through Monday)...
Low pressure will gradually weaken across southern California with
drying and a gradual warming trend into next week. With the
warming, high temperatures for the lower deserts on Monday would
be near average with most other areas still a few degrees below
average.

&&

.AVIATION...
021540Z...Coast/Valleys/Mountains...Multiple SCT-OVC cloud layers
with bases 1500-3500+ feet MSL. BKN clouds 3500 feet MSL and above
to continue, with partial and intermittent scatter out through 02Z
Wed. Bases locally lowering to around 2500 feet MSL after 05Z
Wed with ISO-SCT DZ/SHRA.

Desert Slopes of Mountains/Deserts...Winds increasing and peaking
from 21Z Tue-05Z Wed with gusts around 20-30 kt and isolated gusts
to 40 kt. Vis may be locally reduced to 3-5SM in BLDU/HZ. Otherwise,
mostly clear skies into tonight.

&&

.MARINE...
Southerly wind gusts could briefly exceed 20 knots late Wednesday
into Thursday. Additionally, there is a slight chance of
thunderstorms over the coastal waters Wednesday night into Thursday
morning. Otherwise, no hazardous marine conditions are expected
through Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Gregoria (Update)/17 (Previous Discussion)
AVIATION/MARINE...CO

In the hours before

Local storm report, May 2, 12:55 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1255 PM PDT TUE MAY 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     WILDFIRE         5 WNW LYTLE CREEK       34.29N 117.57W
04/26/2023                   SAN BERNARDINO     CA   PARK/FOREST SRVC

            NOB WILDFIRE BURNED 225 ACRES IN COLDWATER
            CANYON WEST OF LYTLE CREEK ROAD. CAUSE UNDER
            INVESTIGATION. THIS IS VERY REMOTE AREA. 66
            INCHES OF PRECIPITATION RECORDED 2022-23
            WATER YEAR SO FAR IN THIS REGION.

&&

AOT

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.